DCSIMG

Northamptonshire Police inspector thinks legal highs should be renamed to reflect danger

editorial image

editorial image

A Northamptonshire Police inspector has said he thinks 
‘legal highs’ should be renamed ‘dangerous highs’ to reflect the severe psychological health effects they can cause.

Inspector Vaughan Clarke, who has been in charge of a recent crackdown on legal highs, said the force was taking a unique approach to reducing the sale and consumption of products that can have similar effects to cocaine and ecstasy.

Mr Clarke said the recent charging of a Northampton shop owner and an employee for selling legal highs to children demonstrated that police were taking action to prevent the use of such substances.

The pair have been charged under the Intoxicating Substances Supply Act 1985 that makes it an offence to supply someone under 18 a substance if the seller “knows or has reasonable cause to believe the substance or its fumes are likely to be inhaled for the purpose of causing intoxication”.

Mr Clarke said: “The law is not very supportive on the issue of legal highs as they are not controlled under the Misuse of Drugs Act

“The substances can have similar effects to cocaine but they are classified as ‘legal’ due to the change of one or two molecules.

“I have a major issue with the term legal high as they are completely untested products and are not okay. I think they would be better known as “dangerous highs” as they are completely untested and can have a long-term effect on people.

“We are taking action against the people involved in selling these drugs as we want to reduce the negative consequences of people taking these substances.”

Mr Clarke said he would advise people to avoid the products as they are sold in quantities way above the average human tolerance levels.

He said: “They are completely uncontrolled drugs with chemical levels thousands of times higher than human tolerance levels.

“Particularly young people need to act with extreme caution if dabbling with these drugs. We have seen a number of young people taken to Accident & Emergency after suffering serious reactions.”

 

Comments

 
 

Back to the top of the page